High Wind, Guadalupe Mountains of Culberson County
- When
- March 11, 12:51 PM MST to 4:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
Increasing mid level winds ahead of a shortwave trough, and a tightening surface gradient over the area, resulted in high winds in portions of the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Increasing mid level winds ahead of a shortwave trough, and a tightening surface gradient over the area, resulted in high winds in portions of the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 11, 12:45 PM MST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT SUN MAR 11 2012 .DISCUSSION... NOT MANY CHANGES TO CURRENT FCST. WV IMAGERY PLACES THE EXITING UPPER TROUGH IN SW KS...W/GOOD SUBSIDENCE ON THE BACKSIDE...W/FLOW ALOFT TRANSITIONING TO SW. SFC ANALYSIS SHOWS A LEESIDE TROUGH HAS DEVELOPED ALONG THE FRONT RANGE...KICKING SFC FLOW AROUND TO THE SW. SUNNY SKIES AND BREEZY DOWNSLOPE FLOW HAVE ALLOWED TEMPS TO WARM INTO THE 60S. OVERNIGHT...MODELS DEVELOP A SFC TROUGH SOUTH OF THE BIG BEND...AND DEVELOP IT UP INTO THE WESTERN ZONES AND MAINTAIN IT THERE WELL INTO THE EXTENDED. THIS WILL SLOWLY BACK WINDS AROUND TO THE SE...FOR MUCH AWAITED RETURN FLOW INTO THE WEEKEND. MODELS BRING THE 50F ISODROSOTHERM INTO THE LOWER TRANS PECOS BY 00Z TUESDAY...AND QUICKLY INTO THE ERN 2/3RDS OF THE FA BY 12Z...SIMULTANEOUSLY SHARPENING UP A DRYLINE. BEGINNING WEDNESDAY NIGHT...THE GFS BEGINS BRINGING A SERIES OF SHORTWAVES THRU THE FLOW ALOFT...FOR CONTINUED ISOLATED CHANCES OF CONVECTION...MAINLY OVER THE SOUTHEAST HALF OF THE CWA. THURSDAY NIGHT LOOKS MOST PROMISING...W/THE GFS BRINGING A PARTICULARLY STRONG SHORTWAVE INTO THE STOCKTON PLATEAU. CHANCES SHOULD TAPER OFF FRIDAY AS BETTER ENERGY SINKS SE OF THE AREA. SW ALOFT THEN CONTINUES INTO THE WEEKEND...W/BOTH THE GFS AND ECMWF BRINGING A DEEP UPPER TROUGH TO THE REGION BY MIDWEEK. FOR TEMPS...USED A BLEND OF GUIDANCE...AS THE MET IS TOO RAMBUNCTIOUS ON HIGHS...AND THE GFS TOO TIMID. IN THE EXTENDED...TEMPS SHOULD STAY WELL ABOVE NORMAL...AND WE/VE STAYED AOA MOS...ESPECIALLY ON MINS DUE TO RETURN FLOW. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 42 82 56 81 / 0 0 0 10 CARLSBAD NM 36 80 40 82 / 0 0 0 0 DRYDEN TX 44 80 58 76 / 0 0 0 10 FORT STOCKTON TX 46 84 52 85 / 0 0 0 0 GUADALUPE PASS TX 46 71 52 73 / 0 0 0 0 HOBBS NM 37 76 47 78 / 0 0 0 0 MARFA TX 28 75 36 77 / 0 0 0 0 MIDLAND INTL AIRPORT TX 38 81 54 81 / 0 0 0 10 ODESSA TX 42 85 55 75 / 0 0 0 10 WINK TX 40 82 50 82 / 0 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 10/44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 236 PM CDT SUN MAR 11 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-121945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 236 PM CDT SUN MAR 11 2012 /136 PM MDT SUN MAR 11 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AFTERNOON RELATIVE HUMIDITIES OF 15 TO 20 PERCENT ALONG WITH SUSTAINED WINDS SPEEDS AROUND 20 MPH WILL RESULT IN ELEVATED FIRE WEATHER CONDITIONS OVER SOUTHEAST NEW MEXICO...THE GUADALUPE AND DAVIS MOUNTAINS...THE UPPER TRANS PECOS REGION AND THE WESTERN PORTIONS OF THE TEXAS PERMIAN BASIN THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND FRIDAY ACROSS THE TEXAS PERMIAN BASIN .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
2 high wind. Local standard time, as filed.
High winds also occurred in the higher elevations of the Guadalupe Mountains. Sustained winds around 40 mph, and gusts around 60 mph, were registered for 4 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365396, 365398.